Forum

Whatever Next !!

On top of the wonderful - NOT - MS… I’ve now been diagnosed with underactive thyroid… AND I’ve been having palpitations over the last few weeks. Went to GP yday, who said she thinks its a heart murmur… Going for ECG on Monday… Bloody hell, whatever next…

I’m 47… my mother went for ECG last year… never expected I’d be going for one… I’ve been on Tysabri for 2 yrs, could this be the reason… or is it weight gain from the thyroid problem… If anyone out there has suffered same problem, I would be very grateful for your comments.

Thanks very much G

Bummer! sorry to hear you have another 2 health issues to deal with. Poor you.

I know a few folk with under active thyroid …hope medication will help hun.

pollsx

I’ve got an underactive thyroid. There’s actually quite a few of us on here who have. Generally they don’t tend to cause too much trouble. Just have blood tested once a year to check thyroxine levels and take a small tablet, with no side effects. The plus side is free prescriptions. It’s flipping annoying really, MS is not one of the conditions which entitles you to free 'scripts, but underactive thyroid is.

As for the palpitations, no idea I’m afraid. I thought I was having palpitations a while back, and thought maybe I was taking too much thyroxine (an effect of an overactive thyroid is palpitations - I had this originally, the treatment for which caused the underactivity). But it turned out that my heart rate was fine, it was actually an MS thing - tremors which made me think my heart was about to pop out of my chest. Cloneazepam sorted that out.

Hopefully your ECG will be fine.

Sue

I’ve had an overactive and underactive thyroid for about 25 years on and off, it’s just a bit inconvenient having to go for blood tests and adjust the treatment for whichever way it went. But that’s all, it’s easy to treat, no side effects to the thyroxine and free prescriptions.

When mine was overactive last time I had palpitations which went on for hours at a time so I had the radioactive iodine treatment about a year ago which seemed to do the trick as it’s been within the normal range ever since.

Try not to worry about it, it’s an easy one to deal with.

Hi,

I had an underactive thyroid for seven years and I have had problem after problem with it. Heart palps from the onset plus side affects from thyroxine. Many people experience heart palps either from being under or over medicated and for many weight gain is a factor. Thyroid UK offers amazing online support.

Christine

Hi Christine

I’ve never come across anyone who gets side effects from Thyroxine. What were they / are they? If you don’t mind my asking.

I always tell people that thyroxine is a good drug, that it corrects underactivity and has no adverse effects. If I’m wrong, then I’ll have to stop saying that.

I’ve been taking it for 25 years and the dose has gone up and down from time to time (from 50 mcg to 150 mag at different times, currently on 100mcg). The drugs for an overactive thyroid are much worse, I took about three different ones and it took years to get to a state of 'normal’ish thyroid levels with normalish thyroid stimulating hormone. Throughout having an overactive thyroid I had palpitations, the shakes, was edgy and nervous, got out of breath going up stairs and was really quite ill. That’s why I had mine fixed surgically 28 years ago. The side effect from which was underactive thyroid within 2 years. But it was so much easier to manage.

I’ve also found that weight gain was a problem for me with an uncorrected overactive thyroid. I was unusual as people normally lose weight with an over and gain weight with an underactive thyroid.

Sue

Hi Sue,

It appears to be the fillers in certain brands of thyroxine that cause problems for me. I feel really unwell with these brands like posion is fine running through my veins. For me my thyroid disease is an ongoing nightmare. Had bloods done ear!her this week and despite taken meds my tsh is150 with a lowish yet normal t4.

I know many on thyroid UK have the same issues and more but you are right for some it is a condition easy to manage.

Oh how horrible for you. And then people like me pop up and say it’s side effect free. I’m sorry. I shall temper my comments in future. And to have a high TSH with normal T4 is weird. So no wonder you’ve had a horrible time with it.

I hope you manage to manage the bloody thing without all those effects.

Sue

It’s ok Sue. It’s good that your experience of thyroid disease is more positive. I’m having bloods done again in a few weeks and basically endos I have sent have been out of their depth.

Thyroxine isn’t actually a drug, it’s just a synthesised version of the hormone your body should be making but isn’t. That’s why you don’t usually get side effects when the dosage is right.

Re fillers - might be worth asking your pharmacy if they can source a different “brand”, they aren’t all manufactured the same way (yeah, I know, bizarre, right?)

Jo x (underactive thyroid for about 25 years)